NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, August 20, 2014
From from May to July of this year I had a series of 8 epidural steroid injections in my low-back. These injections have not relieved any of my pain. However, since the summer I have gained weight and my muscles and joints are so painful. I know you can go through withdrawal from oral steroids which can cause joint pain. Can eight injections in just three months also put me through withdrawal?
Certainly having 8 epidural steroid injections in 3 months is significantly more than the norm (3). The usual amount injected with each procedure is 40-80 mg. Usually, the dose of epidural steroids is limited to 3 mg per kg of body weight over a 6 months to a year period of time, to avoid adrenal suppression and steroid side effects. You may benefit from an endocrine workup. You should discuss this with your physician.
Salim M Hayek, MD, PhD
Associate Professor of Anesthesiology & Perioperative Medicine
School of Medicine
Case Western Reserve University